×

zbMATH — the first resource for mathematics

Spacelike hypersurfaces with constant mean curvature in the steady state space. (English) Zbl 1162.53043
The paper studies complete space-like hypersurfaces with constant mean curvature \(H\) in the de Sitter space.
The first result is that if the surface lies between two concentric horospheres, then \(H=1\). The second theorem assumes that the surface lies between a horosphere of center \(a\) and the light-like hyperplane orthogonal to \(a\) in the ambient Minkowski space (part of de Sitter space delimited by this hyperplane is the so-called steady state space). If, moreover the hypersurface has a future pointing mean curvature vector then a bound for \(H\) is given.
If the dimension of de Sitter space is 3, the conditions of both theorems imply that the surface is actually totally umbilical.
The first theorem is then extended to hypersurfaces embedded in particular Lorentzian manifolds. They are a generalization of those obtained by quotient of steady state space by isometries acting cocompactly on horospheres (“de Sitter cusps”).
There exist many results about space-like hypersurfaces with constant mean curvature in de Sitter space, see for example [S. Montiel, Constant mean curvature space-like hypersurfaces in de Sitter spaces, Suh, Young Jin (ed.) et al., Proceedings of the 9th international workshop on differential geometry, Taegu, Korea, November 12–13, 2004. Taegu: Kyungpook National University. 17-30 (2004; Zbl 1075.53071)]

MSC:
53C42 Differential geometry of immersions (minimal, prescribed curvature, tight, etc.)
53C50 Global differential geometry of Lorentz manifolds, manifolds with indefinite metrics
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] L. V. Ahlfors, Sur le type d’une surface de Riemann, C.R. Acad. Sci. Paris 201 (1935), 30-32. · JFM 61.0365.01
[2] Kazuo Akutagawa, On spacelike hypersurfaces with constant mean curvature in the de Sitter space, Math. Z. 196 (1987), no. 1, 13 – 19. · Zbl 0611.53047 · doi:10.1007/BF01179263 · doi.org
[3] Luis J. Alías, Alfonso Romero, and Miguel Sánchez, Uniqueness of complete spacelike hypersurfaces of constant mean curvature in generalized Robertson-Walker spacetimes, Gen. Relativity Gravitation 27 (1995), no. 1, 71 – 84. · Zbl 0908.53034 · doi:10.1007/BF02105675 · doi.org
[4] H. Bondi and T. Gold, On the generation of magnetism by fluid motion, Monthly Not. Roy. Astr. Soc. 110 (1950), 607 – 611. · Zbl 0041.59407
[5] A. Caminha and H. F. de Lima, Complete vertical graphs with constant mean curvature in semi-Riemannian warped products, http://arxiv.org/abs/math/0609602 · Zbl 1160.53362
[6] Gregory J. Galloway, Cosmological spacetimes with \Lambda >0, Advances in differential geometry and general relativity, Contemp. Math., vol. 359, Amer. Math. Soc., Providence, RI, 2004, pp. 87 – 101. · Zbl 1081.83023 · doi:10.1090/conm/359/06557 · doi.org
[7] S. W. Hawking and G. F. R. Ellis, The large scale structure of space-time, Cambridge University Press, London-New York, 1973. Cambridge Monographs on Mathematical Physics, No. 1. · Zbl 0265.53054
[8] F. Hoyle, A new model for the expanding universe, Monthly Not. Roy. Astr. Soc. 108 (1948), 372-382. · Zbl 0031.38304
[9] Alfred Huber, On subharmonic functions and differential geometry in the large, Comment. Math. Helv. 32 (1957), 13 – 72. · Zbl 0080.15001 · doi:10.1007/BF02564570 · doi.org
[10] Shoshichi Kobayashi and Katsumi Nomizu, Foundations of differential geometry. Vol. II, Interscience Tracts in Pure and Applied Mathematics, No. 15 Vol. II, Interscience Publishers John Wiley & Sons, Inc., New York-London-Sydney, 1969. · Zbl 0091.34802
[11] Sebastián Montiel, Complete non-compact spacelike hypersurfaces of constant mean curvature in de Sitter spaces, J. Math. Soc. Japan 55 (2003), no. 4, 915 – 938. · Zbl 1049.53044 · doi:10.2969/jmsj/1191418756 · doi.org
[12] Barrett O’Neill, Semi-Riemannian geometry, Pure and Applied Mathematics, vol. 103, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York, 1983. With applications to relativity. · Zbl 0531.53051
[13] Jayakumar Ramanathan, Complete spacelike hypersurfaces of constant mean curvature in de Sitter space, Indiana Univ. Math. J. 36 (1987), no. 2, 349 – 359. · Zbl 0626.53041 · doi:10.1512/iumj.1987.36.36020 · doi.org
[14] S. Weinberg, Gravitation and Cosmology: Principles and Applications of the General Theory of Relativity, John Wiley & Sons, New York, 1972.
[15] Shing Tung Yau, Harmonic functions on complete Riemannian manifolds, Comm. Pure Appl. Math. 28 (1975), 201 – 228. · Zbl 0291.31002 · doi:10.1002/cpa.3160280203 · doi.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.